Alert archive / Pennsylvania / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood watch at Jul 30, 2016, 7:14 PM EDT for 7 counties in Pennsylvania; Sullivan County, New York. It took effect at Jul 31, 2016, 12:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2016, 7:14 PM EDT (23:14 UTC)
- In effect from
- Jul 31, 2016, 12:00 AM EDT
- Expired
- Jul 31, 2016, 3:42 AM EDT
- In force
- 4 hr
- Issued by
- NWS Binghamton, NY
- Flood severity
- None
Counties Sullivan County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 78 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314 WGUS61 KBGM 302314 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 714 PM EDT SAT JUL 30 2016 NYZ062-PAZ038>040-043-044-047-048-072-311500- /O.NEW.KBGM.FF.A.0002.160731T0400Z-160731T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- INCLUDING THE CITIES OF...MONTICELLO...SAYRE...TOWANDA... HALLSTEAD...MONTROSE...DAMASCUS...EQUINUNK...TUNKHANNOCK... SCRANTON...HAZLETON...WILKES-BARRE...MILFORD...HONESDALE 714 PM EDT SAT JUL 30 2016 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...INCLUDING THE FOLLOWING IN CENTRAL ... NEW YORK...SULLIVAN. IN NORTHEAST PENNSYLVANIA...BRADFORD... LACKAWANNA...LUZERNE...NORTHERN WAYNE...PIKE...SOUTHERN WAYNE...SUSQUEHANNA AND WYOMING. * FROM MIDNIGHT EDT TONIGHT THROUGH SUNDAY MORNING * HEAVY SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS NORTHEAST PENNSYLVANIA AND SULLIVAN COUNTY NEW YORK THIS AFTERNOON AND EVENING. ADDITIONAL HEAVY RAIN IS EXPECTED TO MOVE INTO THE REGION OVERNIGHT AND LAST THROUGH SUNDAY MORNING. SHOWERS MAY PRODUCE MORE FLOODING IN LOW LYING AREAS AND URBAN LOCATIONS. RIVER FLOODING IS NOT EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ KAH/RRM
1 follow-up statement
117 WGUS61 KBGM 310742 FFABGM FLOOD WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 342 AM EDT SUN JUL 31 2016 NYZ062-PAZ038>040-043-044-047-048-072-310845- /O.CAN.KBGM.FF.A.0002.000000T0000Z-160731T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- INCLUDING THE CITIES OF...MONTICELLO...SAYRE...TOWANDA... HALLSTEAD...MONTROSE...DAMASCUS...EQUINUNK...TUNKHANNOCK... SCRANTON...HAZLETON...WILKES-BARRE...MILFORD...HONESDALE 342 AM EDT SUN JUL 31 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA HAS BEEN CANCELLED. THE BULK OF THE HEAVY RAIN HAS MOVED WELL TO THE NORTH INTO CENTRAL AND EASTERN NEW YORK. SCATTERED SHOWERS AND STORMS ARE POSSIBLE THIS AFTERNOON WITH THE POTENTIAL FOR BRIEF HEAVY RAIN...BUT THE OVERALL THREAT FOR HIGH IMPACT RAINFALL AND POTENTIAL FLASH FLOODING IS LOW. $$ BJT
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 3:29 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 30, 3:29 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 329 PM EDT SAT JUL 30 2016 .SYNOPSIS... A low over Virginia will slowly move north and east the next couple days bringing showers and thunderstorms to the area tonight and Sunday. Some of the rain may be heavy. Drier air will move into the area late Monday and Tuesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Ltl wv punching into the back of the deep moisture feed over the ern U.S. This is dvlpg a sfc low over ern OH that will trudge slowly ewrd ovrngt into Sunday. This system will inturn slowly dvlp a sely ll jet into the area feeding moisture under a fvrbl 300 mb jet structure. So while rain will tend to run out east this aftn and eve, it will also tend to redvlp over ern PA and pull back across the fcst area. Instability will cont to mrgnl but with the dvlpg jet, isltd tstms certainly psbl. Pwats increase ovrngt to nearly 2 inches with the moisture feed so rainfall amts could be heavy. Good news is ll wind structure does not seem to favor MBE vectors that wld indicate persistant rain. Still, every drought seems to end with a flood and training cells could be a prblm. Shrt term flood watches are psbl as the event dvlps. Attm it looks like the best chance for heavy rain will be over the Poconos and Catskills and perhaps into the ern Finger Lakes. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Loos like the heaviest rain will push east of the fcst area Sunday mrng lvg the fcst area with plenty of ll moisture but drying abv. Sndg looks pretty stable so clds may be slow to brk up and a lgt shwr remains psbl into the aftn...esp in the east. Upr trof slowly swings thru Mon keeping the area slgtly unstable and unsettled. Hgts begin to blds as drier air mves in Tue. Highs Mon with limited sun only in the 70s, but with incrsd sun Tue temps return to the 80s, xcpt in the wrn Cats where to cooler air hangs on a bit. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Overall a great summer week on tap as upper level heights rise across much of the continental United States with a broad flat ridge developing over much of the country as the prevailing westerlies are lifted into southern Canada. The week will become increasingly more hot and humid as surface high pressure moves from the vicinity to coastal New England by late week. Next chance for showers/thunderstorms will be late Friday into Saturday morning when the next cold front is expected to cross the area. The best chance for convection looks to be Friday night. Temperatures will start near seasonal levels then rise to 5 to 10 degrees above normal by late week before the frontal passage. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... A mid level wave passing through this afternoon will produce occasional MVFR/below alt required conditions at KITH/KELM/KBGM/KAVP in showers and thunderstorms. Thunderstorms are only in the KAVP TAF where instability is best. Except for KAVP there will be a break in convection before the next wave impacts the terminals. Later tonight between 06Z-09Z another round of primarily showers with embedded thunderstorms will impact the terminals. Widespread conditions below alt required are expected with occasional IFR conditions in heavier convection primarily between 09Z-14Z. At KAVP the second wave will impact the terminal earlier around 03Z with the heavier activity between 05Z-09Z. Conditions will remain mvfr until 18z with showers and haze. Easterly winds around 5 knots. OUTLOOK... Sun night - Monday...Restrictions possible with showers and thunderstorms. Monday night - Thursday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM LONG TERM...RRM AVIATION...RRM
Hazardous weather outlook, Jul 30, 4:10 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 410 AM EDT SAT JUL 30 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-310815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 410 AM EDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON ACROSS THE TWIN TIERS AND NORTHEAST PENNSYLVANIA. ANOTHER ROUND OF WIDESPREAD HEAVY RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS IS EXPECTED LATER THIS EVENING AND TONIGHT...AND MAY LIFT FURTHER NORTH INTO CENTRAL NEW YORK. THE COMBINATION OF THESE TWO RAIN EVENTS MAY PRODUCE LOCALIZED FLOODING CONCERNS...MAINLY IN POORLY DRAINED URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 30, 5:11 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD DUNMORE 41.42N 75.61W
07/30/2016 LACKAWANNA PA EMERGENCY MNGR
BRIDE AFFECTED BY HIGH WATER IN DUNMORE... STREET
FLOODING IN SCRANTON
&&
BGMLocal storm report, Jul 30, 5:13 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD DUNMORE 41.42N 75.61W
07/30/2016 LACKAWANNA PA EMERGENCY MNGR
BRIDGE AFFECTED BY HIGH WATER IN DUNMORE
&&
CORRECTED REMARKS
BGMLocal storm report, Jul 30, 5:15 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLOOD SCRANTON 41.40N 75.67W
07/30/2016 LACKAWANNA PA EMERGENCY MNGR
STREET FLOODING IN SCRANTON /TAYLOR /COVINGTON /DUNMORE
&&
BGMLocal storm report, Jul 30, 5:22 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN SPRINGBROOK CORNERS 41.30N 75.60W
07/30/2016 M3.10 INCH LACKAWANNA PA TRAINED SPOTTER
3.1 INCHES SINCE EARLY AFTERNOON... 2.0 INCHES LAST HR
&&
BGMLocal storm report, Jul 30, 6:22 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HEAVY RAIN STERLING 41.33N 75.40W
07/30/2016 M3.65 INCH WAYNE PA TRAINED SPOTTER
3.65 INCHES PAST 6 HRS
&&
BGMLocal storm report, Jul 30, 6:40 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN SPRING BROOK 41.30N 75.61W
07/30/2016 M5.05 INCH LACKAWANNA PA FACEBOOK
RAIN THAT HAS FALLEN TODAY
&&
BGMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:46 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Pike, Wayne, Wyoming | 3 hr |
| Jul 30, 5:11 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne | 6 hr |
| Jul 30, 6:29 PM EDT | Flash Flood Warning | BGM | Lackawanna, Wayne | 3 hr |
| Jul 30, 6:38 PM EDT | Areal Flood Advisory | BGM | Pike, Wayne | 3 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2016Flash Flood Watches in New York, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.